Try it
Pharmacology · NSAIDs: Reye syndrome
Sample itemA 6-year-old child recovering from varicella is given aspirin for fever and then develops vomiting, confusion and raised liver enzymes with hypoglycaemia. Which condition is likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Reye syndrome
Aspirin given during influenza or varicella is associated with Reye syndrome, an acute encephalopathy with fatty liver. Aspirin is therefore avoided in febrile viral illness in children, with paracetamol preferred.
Option by option
A. Kawasaki disease
Kawasaki disease is treated with aspirin, not caused by it.
B. Acute viral hepatitis A
Hepatitis A would not explain the aspirin link and the encephalopathy picture.
C. Paracetamol hepatotoxicity
No paracetamol was given in this scenario.
D. Reye syndrome (correct)
Correct. Aspirin with a viral illness in a child suggests Reye syndrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?